Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2018, 4:20 PM MDT for Washington County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 4:20 PM MDT (22:20 UTC)
- Expired
- May 27, 2018, 5:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 112 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:25 PM MDT | HAIL 0.75 | 1 N Anton, CO | WINDS ESTIMATED AT 20 TO 30 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:13 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WUUS55 KBOU 272220
SVRBOU
COC121-272300-
/O.NEW.KBOU.SV.W.0044.180527T2220Z-180527T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
420 PM MDT SUN MAY 27 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
South central Washington County in northeastern Colorado...
* Until 500 PM MDT.
* At 420 PM MDT, a severe thunderstorm was located 5 miles southeast
of Lindon, or 29 miles northwest of Flagler, moving north at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Lindon, Anton and Elba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3959 10316 3967 10347 4000 10334 3994 10303
TIME...MOT...LOC 2220Z 193DEG 23KT 3967 10331
HAIL...1.00IN
WIND...60MPH
$$
RPK2 follow-up statements
421
WWUS55 KBOU 272240
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
440 PM MDT SUN MAY 27 2018
COC121-272300-
/O.CON.KBOU.SV.W.0044.000000T0000Z-180527T2300Z/
Washington CO-
440 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTH CENTRAL WASHINGTON COUNTY...
At 440 PM MDT, a severe thunderstorm was located 4 miles north of
Anton, or 24 miles south of Akron, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Lindon, Anton and Elba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3959 10316 3967 10347 4000 10334 3994 10303
TIME...MOT...LOC 2240Z 213DEG 34KT 3981 10323
HAIL...1.00IN
WIND...60MPH
$$
RPK141
WWUS55 KBOU 272259
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
459 PM MDT SUN MAY 27 2018
COC121-272309-
/O.EXP.KBOU.SV.W.0044.000000T0000Z-180527T2300Z/
Washington CO-
459 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON
COUNTY WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 3959 10316 3967 10347 4000 10334 3994 10303
TIME...MOT...LOC 2259Z 193DEG 23KT 3992 10320
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:33 PM MDT, 47 minutes earlier.
Area forecast discussion, May 27, 3:33 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 333 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Monday) Issued at 303 PM MDT Sun May 27 2018 Convection is developing over the CWA at this time. There is a decent Denver Cyclone in place over the plains at this time with the center of circulation just east of the KFTG radar in south central Adams County. There is a convergence line from central Adams County south-southwestward into southeastern Douglas county. Models show a decent upper closed low over Utah overnight and Monday. It moves into southwestern Wyoming by 00Z late Monday afternoon. The flow aloft is south-southwesterly tonight and Monday. There is weak upward vertical velocity on the QG Omega fields tonight and Monday. The Denver cyclone is progged to continue in place this evening with southerly winds over the eastern plains and northerly winds over the foothills and western plains. Models don't show normal drainage wind patterns tonight over the western plains. Easterly and northeasterly winds are progged on Monday. For moisture, it increases somewhat overnight and Monday form what we've had lately. Some of the models have a pretty low Stratus deck over most of the plains tonight into early Monday morning. Dew points are pretty much in the 50s F for the plains and lower foothills overnight and Monday. There is pretty decent CAPE progged this evening for the eastern CWA. This is similar for Monday afternoon with the decent CAPE evening further west than today. The QPF fields show decent amounts of rainfall over the northeastern CWA this evening, then less amounts over the northern half of the CWA overnight. The built of the measurable rainfall for Monday afternoon is progged over the northwestern CWA with lesser amounts over the northern border. Will keep decent pops going well into this evening over the northern CWA and eastern border areas. The "scattered" pops will cover more area across the CWA on Monday afternoon. Models show a cold front move across the CWA this evening and another one late Monday afternoon into the evening. For temperatures, Monday's highs are 5-9 C colder than this afternoon's highs. .LONG TERM...(Monday night through Sunday) Issued at 303 PM MDT Sun May 27 2018 Tuesday appears to be another fairly active day. The mid level trough axis will pass across WY during the day. Some drying from the west some CAPE limited around 500 j/kg from the urban corridor westward, highest values along the eastern border of 1300-1500 j/kg. Marginal severe storm may still be possible there Tuesday afternoon/early evening. Generally weak mid level qg ascent over the cwa on Tuesday. On Wednesday, a little warmer and a litter drier with a flat mid level ridge over CO. Still some storms around but not as strong, with lesser coverage across the cwa. For the rest of the week, temperatures start to climb back up with an increasing southwesterly flow aloft. The next trough could clip northwest CO Friday night as it lifts out of the the Great Basin. Limited moisture with it, so possibly more of a wind issue. Dry southwesterly flow aloft over Colorado over weekend. A front may push in from the north Saturday night, which could allow for better low level moisture along the foothills and Palmer Divide for thunderstorms for Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 303 PM MDT Sun May 27 2018 Models show southeasterly winds this evening then directions all over the place overnight. The northerly winds should continue at DIA for the next few hours considering the location of the Denver cyclone. Of course, outflow from storms may alter that. Models have winds all over the place overnight. They will likely move towards more drainage overnight. Upslope directions are progged for most of Monday. Ceilings could get into the BKN020-030 range after 06Z tonight and continue through about 16Z on Monday. Precipitation chances, including hail, are higher Monday afternoon than they are this evening at DIA. && .FIRE WEATHER... Issued at 303 PM MDT Sun May 27 2018 Relative humidities are very low over Park County right now. Winds speeds are not very high but as fuels are quite dry so will keep the Red Flag Warning going into this evening. Cooler temperatures and increased moisture will keep the extreme fire weather conditions at bay on Monday. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ214. && SHORT TERM...RJK LONG TERM...Cooper AVIATION...RJK FIRE WEATHER...RJK
Hazardous weather outlook, May 27, 11:21 AM MDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1121 AM MDT Sun May 27 2018 COZ030>051-281730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1121 AM MDT Sun May 27 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple severe thunderstorms are expected to develop across the eastern half of the plains of Colorado this afternoon where the available moisture will be the best. High instability along and with sufficient wind shear will bring a threat of storms with very large hail, damaging winds, and a possible tornado. Storms are first expected to develop after 2 pm, and then move northeast across the northeast plains of Colorado through 6 PM. After that time, the threat of any severe weather will decrease. Dry weather will persist across the Denver area and points southwest this afternoon. A few showers and storms later this evening and overnight may develop back along the Front Range, but mainly north of Denver. Fire danger will reach critical levels in the Park County area today. Be careful to fully extinguish any campfires this holiday weekend. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected to develop across much of the outlook area on Monday and Tuesday. Some late day storms on Monday could turn severe on the northeast plains and along the northern Front Range foothills. Large hail and damaging winds will be the main threats, maybe an isolated tornado or two. The chance of thunderstorms will continue on Wednesday. Drier and warmer weather should then return late in the week under a strong ridge of high pressure. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required over the northeast plains of Colorado by 1-2 PM.
In the hours before
Special weather statement, May 27, 12:27 PM MDT, 3 hours 53 minutes before
Special Weather Statement National Weather Service Denver CO 1227 PM MDT SUN MAY 27 2018 COZ033-035-271900- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet CO- 1227 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARIMER COUNTY UNTIL 100 PM MDT... At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Four Corners, or 30 miles south of Laramie, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Larimer County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4100 10565 4091 10563 4085 10584 4100 10590 TIME...MOT...LOC 1826Z 169DEG 11KT 4090 10579 RPK
Local storm report, May 27, 2:44 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 SE HOLYOKE 40.53N 102.22W
05/27/2018 M1.50 INCH PHILLIPS CO TRAINED SPOTTER
&&Special weather statement, May 27, 3:36 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Denver CO 336 PM MDT SUN MAY 27 2018 COZ047-272200- Southeast Elbert County Below 6000 Feet/South Lincoln County CO- 336 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 400 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near Wild Horse Point, or 43 miles north of La Junta, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Boyero and Wild Horse Point. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3852 10356 3908 10347 3910 10317 3854 10317 TIME...MOT...LOC 2135Z 186DEG 26KT 3860 10345 MEIER
Local storm report, May 27, 4:20 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL BRUSH 40.26N 103.63W
05/27/2018 M0.75 INCH MORGAN CO NWS EMPLOYEE
0240 PM HAIL 6 SE HOLYOKE 40.53N 102.22W
05/27/2018 M1.50 INCH PHILLIPS CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:27 PM MDT | Special Weather Statement | BOU | Larimer | 33 min |
| May 27, 1:45 PM MDT | Tornado Warning | BOU | Adams, Weld | 30 min |
| May 27, 2:14 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 31 min |
| May 27, 2:23 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 50 min |
| May 27, 2:44 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 31 min |
| May 27, 2:47 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 31 min |
| May 27, 3:06 PM MDT | Tornado Warning | BOU | Morgan, Weld | 24 min |
| May 27, 3:36 PM MDT | Special Weather Statement | BOU | Lincoln | 24 min |
| May 27, 4:28 PM MDT | Tornado Warning | BOU | Morgan | 17 min |
| May 27, 4:37 PM MDT | Tornado Warning | BOU | Morgan | 23 min |
| May 27, 4:58 PM MDT | Tornado Warning | BOU | Morgan, Weld | 18 min |
| May 27, 5:21 PM MDT | Special Weather Statement | BOU | Logan | 39 min |
| May 27, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 52 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.